Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 219, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 2016, 10:18 PM CDT for Atchison County, Leavenworth County, Kansas; 4 counties in Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2016, 10:18 PM CDT (03:18 UTC)
- Expired
- Oct 4, 2016, 10:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Leavenworth County, KS, Buchanan County, MO, Clay County, MO, Clinton County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted.
620
WUUS53 KEAX 050318
SVREAX
KSC005-103-MOC021-047-049-165-050345-
/O.NEW.KEAX.SV.W.0219.161005T0318Z-161005T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1018 PM CDT TUE OCT 4 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
SOUTHEASTERN ATCHISON COUNTY IN NORTHEASTERN KANSAS...
SOUTHWESTERN CLINTON COUNTY IN NORTHWESTERN MISSOURI...
PLATTE COUNTY IN WEST CENTRAL MISSOURI...
NORTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
SOUTHEASTERN BUCHANAN COUNTY IN NORTHWESTERN MISSOURI...
* UNTIL 1045 PM CDT
* AT 1018 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTON...
MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...SMITHVILLE...PLATTE CITY...WESTON...GOWER...AGENCY...
TRIMBLE...EDGERTON...DEARBORN...CAMDEN POINT...TRACY...RIDGELY...
IATAN...STILLINGS...FAUCETT...FORT LEAVENWORTH...HOOVER...BEVERLY
AND BEAN LAKE.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 18 AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3930 9498 3951 9509 3971 9463 3954 9447
3940 9449
TIME...MOT...LOC 0318Z 244DEG 49KT 3937 9494
HAIL...<.75IN
WIND...60MPH
$$
LEIGHTON2 follow-up statements
831
WWUS53 KEAX 050332
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 PM CDT TUE OCT 4 2016
KSC005-103-050341-
/O.CAN.KEAX.SV.W.0219.000000T0000Z-161005T0345Z/
LEAVENWORTH KS-ATCHISON KS-
1032 PM CDT TUE OCT 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEAVENWORTH AND
SOUTHEASTERN ATCHISON COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3937 9485 3957 9494 3971 9463 3954 9447
3941 9449
TIME...MOT...LOC 0331Z 249DEG 39KT 3944 9478
$$
MOC021-047-049-165-050345-
/O.CON.KEAX.SV.W.0219.000000T0000Z-161005T0345Z/
CLINTON MO-PLATTE MO-CLAY MO-BUCHANAN MO-
1032 PM CDT TUE OCT 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN CLINTON...NORTHEASTERN PLATTE...NORTHWESTERN CLAY
AND SOUTHEASTERN BUCHANAN COUNTIES...
AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMDEN
POINT...OR NEAR PLATTE CITY...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SMITHVILLE...GOWER...AGENCY...TRIMBLE...EDGERTON...DEARBORN...CAMDEN
POINT...TRACY...RIDGELY AND FAUCETT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 21 AND 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3937 9485 3957 9494 3971 9463 3954 9447
3941 9449
TIME...MOT...LOC 0331Z 249DEG 39KT 3944 9478
HAIL...<.75IN
WIND...60MPH
$$
LEIGHTON638
WWUS53 KEAX 050341
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 PM CDT TUE OCT 4 2016
MOC021-047-049-165-050351-
/O.EXP.KEAX.SV.W.0219.000000T0000Z-161005T0345Z/
CLINTON MO-PLATTE MO-CLAY MO-BUCHANAN MO-
1041 PM CDT TUE OCT 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON...
NORTHEASTERN PLATTE...NORTHWESTERN CLAY AND SOUTHEASTERN BUCHANAN
COUNTIES WILL EXPIRE AT 1045 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3937 9485 3957 9494 3971 9463 3954 9447
3941 9449
TIME...MOT...LOC 0341Z 244DEG 49KT 3950 9463
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 7:01 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 4, 7:01 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 701 PM CDT Tue Oct 4 2016 .Discussion... Issued at 355 PM CDT TUE OCT 4 2016 Southwesterly winds have pushed the scattered showers into the western part of the CWA. Although this line of activity has been weakening throughout the day, it will begin to ramp up again this evening as the surface cold front moves into the area. This line of storms could be strong to severe especially further west near Topeka due to sufficient shear and instability. The line should weaken as it approaches our area as there is not as much instability, but isolated damaging winds and hail are possible. The line of storms will move out of the area by Wednesday morning. Expect dry and warm conditions for Wednesday during the day with highs in the low 80s. In the afternoon, a warm front will begin to push north into Iowa and stall out. This along with a strengthening low-level jet will bring us another round of showers and thunderstorms overnight Wednesday into Thursday. Some storms could be strong due to strong shear, MU CAPE, and low-level helicity. Therefore, damaging winds and hail are again possible. Storm chances continue Thursday as the upper level trough finally approaches the area and begins pushing the stalled cold front in Iowa south. Again, we could see strong to severe storms develop during the afternoon Thursday with the main concerns being damaging winds and hail. The cold front will move through the area by Friday morning and will be followed by drier air and highs in the low 60s. This pattern will continue into early next week with temperatures in the low 70s by Sunday. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 700 PM CDT TUE OCT 4 2016 A band of strong convection will track quickly from west to east through the forecast area overnight. The storms will reach northwest MO first by 02z. Expect VFR ceilings except in stronger cores where MVFR ceilings will exist. MVFR visibilities with the storms except for pockets of brief IFR visibilities. Storms will be strongest over far western MO and adjacent eastern KS this evening and weaken as they progress eastward overnight. Should take no longer than 1-2 hours for the strongest portion of the line to move past a given location. MVFR fog possible starting a few hours before sunrise with any fog dissipating by 14z. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Grana Aviation...MJ
Hazardous weather outlook, Oct 4, 4:57 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 457 AM CDT TUE OCT 4 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 457 AM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS POSSIBLE THIS EVENING...MAINLY ACROSS EASTERN KS AND FAR WESTERN MO. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT AND AGAIN THURSDAY AFTERNOON AND EVENING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Oct 4, 9:09 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT TUE OCT 4 2016
KSZ102-MOZ001-002-011-012-020-050300-
DONIPHAN KS-BUCHANAN MO-NODAWAY MO-ATCHISON MO-ANDREW MO-HOLT MO-
909 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...SOUTHEASTERN
ATCHISON...ANDREW...NODAWAY...CENTRAL BUCHANAN AND HOLT COUNTIES
UNTIL 1000 PM CDT...
AT 908 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FAIRFAX TO NEAR WHITE CLOUD TO NEAR
MUSCOTAH. MOVEMENT WAS EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...MARYVILLE...SAVANNAH...WATHENA...ELWOOD...MOUND CITY...
HIGHLAND...TROY...COUNTRY CLUB VILLA...COUNTRY CLUB...OREGON...
BURLINGTON JUNCTION...MAITLAND...AMAZONIA...SKIDMORE...FOREST CITY...
CRAIG...FILLMORE...WHITE CLOUD AND DENTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 50 AND 101.
INTERSTATE 229 BETWEEN MILE MARKERS 3 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4021 9466 3963 9486 3961 9505 3962 9506
3962 9510 3965 9512 3965 9534 4000 9534
4000 9531 4003 9535 4004 9542 4012 9539
4018 9548 4024 9547 4026 9554 4054 9480
TIME...MOT...LOC 0208Z 249DEG 39KT 4037 9546 4003 9537 3959 9552
LEIGHTONSpecial weather statement, Oct 4, 9:48 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 PM CDT TUE OCT 4 2016
KSZ025-102>105-MOZ020-028-050330-
WYANDOTTE KS-JOHNSON KS-ATCHISON KS-DONIPHAN KS-LEAVENWORTH KS-
BUCHANAN MO-PLATTE MO-
948 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...NORTHWESTERN
WYANDOTTE...WESTERN JOHNSON...SOUTH CENTRAL DONIPHAN...ATCHISON...
WESTERN PLATTE AND SOUTHWESTERN BUCHANAN COUNTIES UNTIL 1030 PM
CDT...
AT 948 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF TROY TO NEAR RICHLAND.
MOVEMENT WAS NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...GARDNER...LANSING...
ATCHISON...BONNER SPRINGS...DE SOTO...TONGANOXIE...BASEHOR...
EDWARDSVILLE...WESTON...KANSAS CITY...EFFINGHAM...LINWOOD...
RUSHVILLE...LANCASTER...EASTON AND LEWIS AND CLARK VILLAGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS NEAR MILE MARKER 410.
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 209 AND 214.
KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3965 9543 3966 9484 3879 9482 3881 9506
3898 9506 3899 9508 3896 9509 3898 9516
3897 9519 3942 9518 3943 9548
TIME...MOT...LOC 0248Z 244DEG 32KT 3970 9509 3886 9556
LEIGHTONLocal storm report, Oct 4, 9:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST 3 SE CUMMINGS 39.43N 95.21W
10/04/2016 E50 MPH ATCHISON KS PUBLIC
2 INCH DIAMETER LIMBS DOWN
&&
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 9:09 PM CDT | Special Weather Statement | EAX | Doniphan | 51 min |
| Oct 4, 9:48 PM CDT | Special Weather Statement | EAX | Atchison, Johnson, Leavenworth | 42 min |
| Oct 4, 10:43 PM CDT | Special Weather Statement | EAX | Linn, Miami | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.